Wisconsin, 2010

Wildfire in Wisconsin, April 1, 2010

April 1, 2010 · NWS ARX · 1 event in 1 county or zone

A slow moving area of low pressure across southern Canada created several days of breezy and dry conditions across western Wisconsin. Average sustained wind speeds from March 30th through April 1st were 10 to 15 mph with the minimum relative humidity between 25 and 35 percent as reported by the automated weather observing equipment at both La Crosse and Sparta.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A slow moving area of low pressure across southern Canada created several days of breezy and dry conditions across western Wisconsin. Average sustained wind speeds from March 30th through April 1st were 10 to 15 mph with the minimum relative humidity between 25 and 35 percent as reported by the automated weather observing equipment at both La Crosse and Sparta. These conditions allowed a large grass fire to develop just east of Melrose in southwest Jackson county. Local fire officials estimate the fire burned approximately 30 acres but no structures were damaged or injuries sustained. At one point, the flames were estimated to be shooting 17 feet into the air.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 1, 2:20 PM CST, 55 minutes earlier.

Area forecast discussion, Apr 1, 2:20 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
320 PM CDT THU APR 1 2010

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT

MAIN FORECAST CONCERN DEALS WITH SLOW COLD FRONTAL PASSAGE AND
RAIN CHANCES FRIDAY AFTERNOON THROUGH SATURDAY. SMALL RAIN
CHANCES WILL PERSIST THROUGH SATURDAY NIGHT.

SURFACE MAP THIS MID-AFTERNOON HAD AND AREA OF LOW PRESSURE OVER
CENTRAL NEBRASKA WITH A FAIRLY STRONG WARM FRONT EXTENDING NORTHEAST
FROM THE LOW THROUGH SOUTHERN MN/CENTRAL WI. INCREASING SOUTHERLY
FLOW BEHIND THE WARM FRONT HAS PUSHED TEMPERATURES TO NEAR RECORD OR
RECORD LEVELS. AS OF 2 PM...THE TEMPERATURE WAS 78 DEGREES AT
ROCHESTER WHICH BREAKS THE OLD RECORD FOR THIS DATE OF 71 DEGREES
SET IN 2003. LA CROSSE WAS CURRENTLY 78 DEGREES WHICH SO FAR TIES
THE OLD RECORD SET IN 1946.

SHORT TERM NCEP DETERMINISTIC MODEL SUITE AS WELL AS THE 01.09Z SREF
ALL IN PRETTY GOOD AGREEMENT THROUGH THE PERIOD.

STRONG SOUTHERLY FLOW WILL PREVAIL ACROSS THE AREA TONIGHT AS THE
DEEP SURFACE LOW LIFTS TO VCNTY KFSD BY 12Z AND LOW LEVEL
//925-850MB// JET INCREASES. THE MOISTURE TRANSPORT ALSO INCREASES
FAIRLY DRAMATICALLY AFTER MIDNIGHT AS A RESULT OF THE LOW LEVEL JET.
NAM DEPICTING QUITE A BIT OF 925-850MB MOISTURE STREAMING INTO THE
AREA BETWEEN MIDNIGHT AND SUNRISE. MOST OF THIS MOISTURE TRANSPORT
IS FOCUSED ACROSS THE WESTERN SECTION OF THE FORECAST AREA. AS
SUCH...HAVE INCREASED CLOUD/SKY COVER GRID TO PRODUCE PARTLY CLOUDY
WORDING.

ON FRIDAY...THE LOW CONTINUES TO LIFT NORTHEAST INTO THE ARROWHEAD
REGION. COLD FRONT ASSOCIATED WITH THE LOW THEN SWINGS INTO CENTRAL
MN/CENTRAL IA BY AFTERNOON. THIS THEN FOCUSES MOISTURE
TRANSPORT/CONVERGENCE INTO WESTERN SECTIONS OF THE FORECAST AREA.
GFS/NAM/SREF ALL PRODUCING QPF ACROSS WESTERN SECTIONS OF THE AREA.
THIS SIGNAL HAS BECOME VERY CONSISTENT THE LAST FEW MODEL RUNS NOW.
AS A RESULT...HAVE PUSHED RAIN CHANCES INTO LIKELY CATEGORY THERE.
ALSO...NAM WAS PRODUCING A SMALL AMOUNT OF 0-3KM MUCAPE IN THE
200-500J/KG RANGE BY AFTERNOON. SO...A CLAP OR TWO OF THUNDER CANNOT
BE RULED OUT.

THE FRONT CONTINUES TO PUSH INTO THE AREA FRIDAY NIGHT WITH AN AMPLE
FETCH OF 925-850MB MOISTURE TRANSPORT. HAVE PUSHED RAIN CHANCES INTO
CATEGORICAL RANGE BASED ON THIS SIGNAL AND MODEL CONSISTENCY. ALSO
CONTINUED TO INCLUDE THUNDERSTORM CHANCE AS THERE IS SOME LINGERING
0-3KM MUCAPE AROUND 200J/KG.

APPEARS BULK OF THE RAIN PUSHES EAST OF THE AREA BY LATER SATURDAY
AFTERNOON AS THE COLD FRONT EXITS THE AREA. HOWEVER WITH COLD POOL
ALOFT AND FAIRLY STEEP LAPSE RATES...WILL CONTINUE -SHRA CHANCES
THROUGH THE AFTERNOON.

LAST COUPLE RUNS OF NAM/GFS HAVE BEEN SHOWING A WEAK MID-LEVEL
TROUGH PUSHING FROM THE PLAINS INTO THE UPPER MISSISSIPPI RIVER
REGION SATURDAY NIGHT. NAM DEPICTING SOME WEAK PV-ADVECTION AS WELL
AS SOME FRONTOGENESIS FOCUSED AROUND 700MB. AS A RESULT...HAVE
INCREASED CLOUD COVER A BIT AND INCLUDED A SLIGHT CHANCE OF -SHRA
FOR THIS TIME PERIOD.

APPEARS WEAK MID-LEVEL/SURFACE RIDGE WILL KEEP THE AREA DRY ON
SUNDAY.

.LONG TERM...MONDAY THROUGH THURSDAY

FOLLOWING CLOSER TO HPC GUIDANCE THROUGH THE PERIOD AS LATEST
GFS/ECMWF REMAIN WELL OUT OF PHASE WITH EACH OTHER. GFS SEEMS TOO
PROGRESSIVE WITH OVERALL PERTURBED/HIGHER AMPLIFIED PATTERN. WILL
THEREFORE GO WITH SLOWER/MORE AMPLIFIED ECMWF SOLUTION PER HPC
EXTENDED MODEL DISCUSSION. WITH THIS BEING SAID...TUESDAY THROUGH
THURSDAY OF THE EXTENDED PERIOD LOOKS TO BE VERY UNSETTLED AND WET.
THE ECMWF DEPICTS A STALLED QUASI-STATIONARY BOUNDARY CAMPED OUT
JUST SOUTH O THE AREA WITH DEEPENING LOW PRESSURE TRACKING FROM THE
CENTRAL/SOUTHERN PLAINS TOWARD THE UPPER MIDWEST. STRONG 850MB
MOISTURE TRANSPORT //PER ECMWF// AHEAD OF THE LOW AND OVER THE
FRONTAL BOUNDARY EXPECTED TO PRODUCE EXPANDING/INCREASING RAIN
CHANCES ACROSS THE AREA WITH HIGHEST POTENTIAL FOR HEAVIER RAINFALL
TUESDAY NIGHT/WEDNESDAY NIGHT WITH INCREASING LOW LEVEL JET/MOISTURE
TRANSPORT. WILL HAVE TO KEEP AN EYE ON THIS AS EMBEDDED CONVECTION
MAY ENHANCE RAIN RATES.

&&

.AVIATION...

17Z SURFACE ANALYSIS SHOWING WARM FRONT HAS PUSHED JUST NORTH OF THE
TAF SITES. WITH PRESSURE GRADIENT INCREASING...SOUTHEAST WINDS HAVE
BEGUN TO GUST TO 20 TO 25 KNOTS AT KRST AND WILL BE INCREASING AT
KLSE THE REMAINDER OF THE AFTERNOON. VFR CONDITIONS WILL PREVAIL
WITH ONLY CIRRUS EXPECTED.

TONIGHT...LONG WAVE TROUGH MOVES INTO THE PLAINS...AS SURFACE LOW
DEEPENS FROM KANSAS INTO MINNESOTA. RATHER STRONG 50 TO 60 KNOT LOW
LEVEL JET DEVELOPS TONIGHT ACROSS THE PLAINS INT THE UPPER MISSISSIPPI
RIVER VALLEY REGION. WITH GRADIENT REMAINING TIGHT DO NOT EXPECT
SURFACE WINDS TO DECOUPLE. HOWEVER IF DECOUPLING OCCURS MAY HAVE TO
CONSIDER LLWS FOR AT LEAST THE KLSE TAF SITE. IN ADDITION...MODELS
SUGGESTING STRATUS DEVELOPMENT ACROSS THE PLAINS AND ADVECTING
NORTHWARD ON THE LOW LEVEL JET. DOWNSTREAM OBSERVATIONS IS SHOWING
SOME STRATUS NOW OVER CENTRAL OKLAHOMA AND THIS LIKELY TO EXPAND
NORTHWARD TONIGHT. TIME HEIGHT CROSS SECTIONS AND SOUNDING
SUGGESTING CEILING HEIGHTS OF 3K-4K FEET. THE BULK OF THIS WILL NOT
GET UP TO THE TAF SITES UNTIL AFTER 12Z FRIDAY.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...

WI...NONE.
MN...NONE
IA...NONE

&&

SHORT/LONG TERM...DAS
AVIATION..........RABERDING
Hazardous weather outlook, Apr 1, 7:16 AM CST, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
816 AM CDT THU APR 1 2010

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-021000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
816 AM CDT THU APR 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ALTHOUGH AN INCREASE IN LOW LEVEL MOISTURE IS EXPECTED TODAY...
STRONGER SOUTHEAST WINDS OF 10 TO 20 MPH WITH GUSTS TO AROUND 30 MPH
COMBINED WITH NEAR RECORD HIGH TEMPERATURES WILL RESULT IN NEAR
CRITICAL FIRE DANGERS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MOST LOCATIONS ALONG THE MISSISSIPPI RIVER WILL HAVE STEADY OR
SLOWLY FALLING RIVER LEVELS THIS WEEK. PLEASE REFER TO THE LATEST
HYDROLOGIC PRODUCTS FOR THE MOST UP TO DATE INFORMATION.

THERE WILL BE SMALL THUNDERSTORM CHANCES FRIDAY AND SATURDAY...AND
THEN AGAIN ON MONDAY AND TUESDAY. SEVERE WEATHER IS NOT ANTICIPATED
AT THIS TIME FOR THE WEEKEND...BUT ITS TOO EARLY TO DISCERN THE
SEVERE POTENTIAL FOR EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

NO ACTION IS NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RIECK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Jackson

When
April 1, 3:15 PM CST to 10:00 PM CST
Where
Jackson forecast zone
Reported by
Fire Department/Rescue
Coordinates
44.319, -90.805 (the zone’s center; the record gives no point)

After several days of breezy and dry conditions, a grass fire burned approximately 30 acres just east of Melrose in southwest Jackson county. No structures were damaged or injuries sustained because of the fire. Local fire officials are unsure what caused the fire to start.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222256.